Wednesday, August 6, 2008

Hand-Foot Syndrome

I'm not too keen on detailing my symptoms on a daily basis for a number of reasons, the main one being that it feels too much like whining and complaining. I don't think people want to read a blog about every little pain and discomfort that I'm feeling. But Tony pointed out that most of the people reading this blog are cancer patients or survivors themselves or have loved ones who are, and they could learn something from my symptoms, just as I have from reading other people's cancer blogs.

So here's a little update about this weird side-effect of chemo called Hand-Foot Syndrome.

This latest chemo combination has caused my hands and feet to become raw, tender, and very sensitive. The medical advice is to avoid heat and friction, so no socks and no closed shoes, only sandals. Luckily, I live in the tropics, so I only wear open shoes anyway. The problem is, I keep getting stepped on. Somebody stepped on my little toe with hard heels a few days ago and I ended up with a big blood blister. And I'm getting blisters where my sandal straps touch my feet.

I don't want to pop the blisters lest I get an infection. But since I can't walk at all with the blisters on my feet, I've been popping the blisters and wrapping up the toes in gobs of antibiotic cream. I'm also seeing spontaneous bleeding and oozing pus at the skin creases on the soles of my feet and at the edges of my toenails. I now have four bloody, pus-oozing toes wrapped up in bandages so I can only hobble around on my heels.

I've already been on oral antibiotics twice in the past month due to infections on my feet. I don't want to add any more drugs to my already drug-saturated body, so I'm trying to treat these infections now with topical cream and bandages.

When my oncologist saw my feet several weeks ago, she suggested we decrease the dose of the chemo drug. I refused. I'm not going to let a little discomfort and inconvenience compromise my treatment. I can deal with silly toes and a funny walk. I can't deal with my tumors starting to grow again because we decrease or stop the chemo. Well, I can, but I don't want to.

Another reason to stay away from more oral antibiotics is that they add to yet another side-effect of the chemo - diarrhea. This is not a serious, life-threatening side-effect for me at the moment, but it's rather embarrassing and inconvenient. There are some days when I just can't leave the house. I've heard of patients having to wear adult diapers because of this. I haven't had to resort to that yet, but boy, I can see how this disease and its accompanying side-effects can really strip people of their dignity.

What a pleasant post this has been! Blisters, blood, pus, and diarrhea. Have a nice day!

4 comments:

Leighbee said...

But a truthful insight in to the world many of us don't (thankfully) understand....

THANK YOU....

And to think I came home from work yesterday "in pain?!?!?!?!!!!" because my shoes had rubbed! I now cherish that blister by comparisson!

Shin said...

A podiatrist friend of mine wrote in:

For our patients with diabetes and other skin conditions that induce blisters, cracking and ulcers, we advise them to wear covered shoes (preferably something like trainers with laces) and socks to prevent rubbing and blistering and to protect the feet from infections by laying them open to the bacteria on the street/floor (not saying your floors are dirty but there will be lots of bugs on them!).

I have some special socks which are thin but double layered (anti-blister socks) and also diabetic socks with no seams and 2mm silicone gel in the bottom to prevent friction, in my shop. Also no swimming and lots and lots of cream.

The anti-blister ones are called 1000 Mile Socks (supposed to be able to run 1000 Miles without blisters guaranteed!)

leighbee said...

Thought this may be useful for some readers.....

What is Hand-Foot Syndrome (HFS)?
HFS is a skin reaction that appears on the palms of the hands and/or the soles of the feet as a result of certain chemotherapy agents. It may also be referred to as acral erythema, palmar plantar erythema (PPE), or Burgdorf reaction. Chemotherapy drugs known to cause HFS include: capecitabine (Xeloda®), fluorouracil (5-FU), liposomal doxorubicin (Doxil®), doxorubicin (Adriamycin®), cytarabine (Ara-c®), hydroxyurea (Hydrea®), sunitinib (Sutent®) and sorafenib (Nexavar®).

HFS can start as a feeling of tingling or numbness in the palms and/or soles, which progresses to swelling, redness, peeling skin, and tenderness or pain. If there is no change in the treatment, the hands and/or feet can blister (which can then become infected), becoming very painful and interfering with daily activities. It is very important to notify your doctor at the first sign of HFS. Most patients that develop HFS do so within the first few weeks of therapy, but it can also happen after being on the medication for many months.

What causes HFS?
No one knows for sure, but there are a few theories. The most widely accepted theory is that the small blood vessels in the palms and/or soles break due to use, pressure, or increased temperature, causing an inflammatory reaction and possibly releasing the drug into the area. Many of the suggested prevention strategies or treatments for HFS are based on this theory.

How can I prevent HFS?
Unfortunately, there is nothing that is guaranteed to prevent HFS. The key is to catch it early and adjust the medication dose to prevent it from getting worse or happening again. It is important to understand that several studies have shown that reducing the dose of chemotherapy to relieve HFS does not reduce the effectiveness of the treatment. Some tips to help prevent HFS include:

Avoid tight fitting clothing (socks, stockings) or tight shoes. Wear loose, comfy shoes when going out and slippers around the house.
Avoid activities that rub the skin or put pressure on the palms or soles for one week after treatment (or as often as possible if you are on a daily medication). Any activity that puts pressure on the palms or soles should be avoided, but some examples include: washing vigorously, running, jumping, working with garden or repair tools (i.e. shovel, screwdriver, hammer) or chopping food.
Apply a moisturizer to your hands and feet liberally and often, but gently to avoid rubbing the skin too harshly. Try applying a generous amount of moisturizer at bedtime and wear a loose pair of gloves or socks to bed to promote absorption of the lotion. Some recommended moisturizers are Bag Balm, Udderly Smooth Cream, Eucerin and Aveeno. Avoid any lotions or creams that contain perfumes, alcohol or glycerin.
Avoid hot water such as a hot tub, steam room, hot bath or shower. Use warm water to shower or bathe.
Avoid sun exposure as your skin is very sensitive to the sun while on treatment. Remember, you get sun exposure just sitting in a sunny window! Wear SPF 30 or higher daily or wear long sleeved shirts and pants.

If I develop HFS, what can be done?
The most important first step is to notify your doctor right away if you notice any numbness, tingling, redness, peeling, swelling, or pain. Your doctor may stop the chemotherapy for a short period to allow the skin to heal, but in many cases, reducing the dose is enough to allow the skin to heal. Dose reduction or a break from therapy is the only thing proven to heal HFS, but some other strategies can help you deal with the discomfort or help HFS to heal faster.

Soaking the hands and/or feet in cold water or applying ice packs can relieve pain and tenderness. Use a bag of frozen peas or corn, as these can conform to your hand or foot. Do not keep the cold on for more than 15-20 minutes at a time, but you can alternate the ice on and off.
Continue to use lotions or moisturizers often, but applied gently.
Elevating the hands or feet may help decrease swelling.
Some doctors use vitamin B6 (50 to 150 milligrams per day) to help speed healing. Talk to your doctor before taking any vitamins.
An over the counter pain reliever, such as acetaminophen, may help with the discomfort. Talk to your doctor before taking any medications.
If you develop blisters, do not break them as they can become infected.
If you develop a fever (temperature above 100.4), call your doctor right away.

Anonymous said...

It was certainly interesting for me to read that post. Thank you for it. I like such themes and everything connected to them. I definitely want to read a bit more on that blog soon.